Alert archive / California / Tornado Warnings in 2019
Tornado Warning 8, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at May 24, 2019, 8:16 PM PDT for Shasta County, California. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2019, 8:16 PM PDT (03:16 UTC)
- Expired
- May 24, 2019, 9:00 PM PDT
- In force
- 44 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Shasta County, CA
The radar
The Beale AFB radar (KBBX), 127 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:53 PM PDT | TSTM WND GST 58 | 4 N Anderson, CA | REDDING AIPROT REPORTED A 58 MPH WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
734
WFUS56 KSTO 250316
TORSTO
CAC089-250400-
/O.NEW.KSTO.TO.W.0008.190525T0316Z-190525T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
816 PM PDT Fri May 24 2019
The National Weather Service in Sacramento has issued a
* Tornado Warning for...
South central Shasta County in northern California...
* Until 900 PM PDT.
* At 815 PM PDT, a severe thunderstorm capable of producing a tornado
was located over Anderson, or near Redding, moving south at 20 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Anderson around 820 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 4055 12245 4058 12225 4043 12216 4039 12237
TIME...MOT...LOC 0315Z 345DEG 22KT 4048 12232
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
cs2 follow-up statements
010
WWUS56 KSTO 250337
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
837 PM PDT Fri May 24 2019
CAC089-250400-
/O.CON.KSTO.TO.W.0008.000000T0000Z-190525T0400Z/
Shasta CA-
837 PM PDT Fri May 24 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM PDT FOR SOUTH
CENTRAL SHASTA COUNTY...
At 835 PM PDT, a severe thunderstorm capable of producing a tornado
was located near interstate 5 and Anderson, or 9 miles south of
Redding, moving south at 15 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation and funnel cloud reported.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4049 12242 4055 12228 4043 12216 4039 12237
TIME...MOT...LOC 0335Z 346DEG 15KT 4044 12232
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
cs695
WWUS56 KSTO 250356
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
856 PM PDT Fri May 24 2019
CAC089-250405-
/O.EXP.KSTO.TO.W.0008.000000T0000Z-190525T0400Z/
Shasta CA-
856 PM PDT Fri May 24 2019
...THE TORNADO WARNING FOR SOUTH CENTRAL SHASTA COUNTY WILL EXPIRE AT
900 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4049 12242 4055 12228 4043 12216 4039 12237
TIME...MOT...LOC 0355Z 345DEG 22KT 4038 12230
$$
csWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at May 24, 1:54 PM PDT, 6 hours 22 minutes earlier.
Area forecast discussion, May 24, 1:54 PM PDT, 6 hours 22 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 154 PM PDT Fri May 24 2019 .SYNOPSIS... Scattered rain showers and thunderstorms mainly mountains and foothills today and Saturday as one low pressure system moves east and another drops in to take its place. Locally heavy rain possible. More widespread showers or thunderstorms on Sunday and Sunday night with snow for the higher Sierra elevations. Afternoon mountain showers continuing through mid week. && .DISCUSSION... Showers and a few isolated thunderstorms have popped up over the Sierra early this afternoon, thanks to a upper level disturbance moving through the area. Favorable conditions for shower and tstorm activity will likely continue into the early evening hours, with most of the precip staying confined to the terrain. However, some shower activity may slip into the Sacramento valley this evening as the upper low drops farther southward. Overall precipitation amounts are expected to remain light but some embedded heavier showers/thunderstorms could bring locally heavier precipitation. Looking to Saturday a Pacific Northwest trough will drop southward through Northern California and will mostly be an inside slider type of system. Therefore, the biggest chance of showers or thunderstorms will be over the eastern half of the forecast area. Once again precip amounts overall will be light but heavier showers will be possible. The passage of the trough will also bring cooler air into the north state, putting our high temperatures to a few to several degrees below normal. Come Sunday, a stronger low pressure system is forecast to arrive in northern California. Showers and thunderstorms will remain in the forecast but over the entire CWA this time. This system will usher in even cooler air which will drop snow levels and put our daytime highs down to 10-15 degrees below normal. Snow levels will likely drop to below pass levels, which will likely bring travel impacts to the Sierra. The greatest threat for snowfall and potential accumulation will be Sunday - Monday morning, so travelers should take note of the road conditions and forecast before heading out. This storm system will shift eastward into the Great Basin on Monday, placing the shower threat on our eastern mountains. By the afternoon, snow levels should be above pass levels with daytime highs climbing a bit although remaining below normal. && .EXTENDED DISCUSSION (Tuesday THROUGH Friday) Unsettled pattern continues through the period as ensembles support troughing across the area through the week. Chances for showers or thunderstorms expected over higher terrain throughout the week, mainly in the afternoon and early evening hours. Elsewhere, dry conditions are expected. Temperatures will be on the rise through the period with Valley highs in the upper 70s to low 80s Tuesday, reaching into the mid and upper 80s by late next week. && .AVIATION... Mainly VFR conditions at TAF sites next 24 hours. Local MVFR/IFR conditions in showers and thunderstorms mainly over the foothills/mountains and the N Sac Valley through the overnite hrs obscuring higher terrain Sustained winds less than 15 kts at TAF sites with local gusts to 20 kts. After sunrise Sat morning, marine cloudiness spreading inland into the Srn Sac Vly with MVFR CIGS 015-025 expected. && .STO WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, May 24, 5:17 PM PDT, 2 hours 59 minutes before
Special Weather Statement National Weather Service Sacramento CA 517 PM PDT Fri May 24 2019 CAZ063-064-250115- Clear Lake/Southern Lake County-Mountains Southwestern Shasta County to Northern Lake County- 517 PM PDT Fri May 24 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL COLUSA AND CENTRAL LAKE COUNTIES... At 516 PM PDT, radar indicated strong thunderstorms located over northern Lake county along a line extending from 9 miles west of Fouts Springs to to Barkerville. Movement was south at 20 mph. Half inch hail is possible with these storms. Locations impacted include... Lakeport, Upper Lake, Clearlake, Barkerville, Mount Konocti, Glenhaven, Soda Bay, Hough Springs, North Lakeport, Konocti Bay, Finley, Hidden Valley Lake, Kelseyville, Buckingham Park, Indian Valley Reservoir, Lower Lake, Clearlake Oaks, Nice, Clearlake Park and Lucerne. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3901 12292 3878 12244 3927 12253 3942 12297 TIME...MOT...LOC 0016Z 344DEG 25KT 3932 12284 3921 12266 3914 12258 cs
Special weather statement, May 24, 6:03 PM PDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Sacramento CA 603 PM PDT Fri May 24 2019 CAZ013-250200- Shasta Lake Area / Northern Shasta County- 603 PM PDT Fri May 24 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SHASTA COUNTY... At 603 PM PDT, a strong thunderstorm was located over Fisher, or 20 miles south of Mount Shasta, moving southeast at 10 mph. Dime size hail is possible with this storm. Locations impacted include... Lakehead, Fisher, O'brien, Sims, Pollard Flat, Castle Crag and Lakehead-Lakeshore. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4103 12251 4115 12235 4095 12200 4077 12229 TIME...MOT...LOC 0103Z 315DEG 8KT 4103 12235 cs
Special weather statement, May 24, 6:39 PM PDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Sacramento CA
639 PM PDT Fri May 24 2019
CAZ013-250245-
Shasta Lake Area / Northern Shasta County-
639 PM PDT Fri May 24 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SHASTA COUNTY...
At 639 PM PDT, a strong thunderstorm was located near Pollard Flat,
or 21 miles south of Mount Shasta, moving southeast at 15 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Lakehead, Sugarloaf, Fisher, O'brien, Lakehead-Lakeshore, Vollmers,
Sims and Pollard Flat.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4100 12211 4078 12234 4098 12258 4101 12255
4101 12253 4106 12252 4107 12254 4109 12251
4110 12246 4114 12244
TIME...MOT...LOC 0139Z 308DEG 12KT 4103 12246
csSpecial weather statement, May 24, 7:28 PM PDT, 48 minutes before
Special Weather Statement National Weather Service Sacramento CA 728 PM PDT Fri May 24 2019 CAZ013-015-066-250315- Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Shasta Lake Area / Northern Shasta County- 728 PM PDT Fri May 24 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SHASTA COUNTY... At 727 PM PDT, radar indicated strong thunderstorms were located along a line extending from near Mountain Gate to Shasta Dam. Movement was south at 20 mph. Winds in excess of 40 mph and dime size hail are possible with these storms. Locations impacted include... Redding, Shasta Dam, Shasta Lake, Central Valley Cdp, O'brien, Central Valley and Mountain Gate. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near Shasta Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4062 12204 4055 12244 4079 12249 4084 12217 TIME...MOT...LOC 0227Z 347DEG 19KT 4076 12224 4073 12240 cs
Local storm report, May 24, 7:57 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
757 PM PDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 1 N PINE GROVE 40.68N 122.35W
05/24/2019 E1.75 INCH SHASTA CA PUBLIC
GOLF BALL SIZE HAIL REPORTED IN SHASTA LAKE
CITY. PICTURE SENT VIA TWITTER.
&&
CMSpecial weather statement, May 24, 8:05 PM PDT, 11 minutes before
Special Weather Statement National Weather Service Sacramento CA 805 PM PDT Fri May 24 2019 CAZ015-016-250345- Northern Sacramento Valley-Central Sacramento Valley- 805 PM PDT Fri May 24 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL TEHAMA... NORTHWESTERN BUTTE AND NORTHEASTERN GLENN COUNTIES... At 804 PM PDT, radar indicated strong thunderstorms were located along a line extending from near Orland to 7 miles southwest of Corning. Movement was southeast at 20 mph. Half inch hail is possible with these storms. Locations impacted include... Chico, Orland, Nord, Black Butte Dam, Hamilton City, Black Butte Summit and Black Butte Lake. LAT...LON 3977 12185 3960 12232 3990 12238 3987 12210 TIME...MOT...LOC 0304Z 316DEG 19KT 3978 12213 3983 12225 cs
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:17 PM PDT | Special Weather Statement | STO | Lake | 58 min |
| May 24, 6:03 PM PDT | Special Weather Statement | STO | Shasta | 57 min |
| May 24, 6:39 PM PDT | Special Weather Statement | STO | Shasta | 66 min |
| May 24, 6:46 PM PDT | Severe Thunderstorm Warning | STO | Shasta | 44 min |
| May 24, 7:28 PM PDT | Special Weather Statement | STO | Shasta | 47 min |
| May 24, 7:45 PM PDT | Severe Thunderstorm Warning | STO | Shasta | 45 min |
| May 24, 8:05 PM PDT | Special Weather Statement | STO | Glenn | 40 min |
| May 24, 9:14 PM PDT | Special Weather Statement | STO | Shasta | 46 min |
| May 24, 9:43 PM PDT | Severe Thunderstorm Warning | STO | Butte, Plumas | 47 min |
| May 24, 9:50 PM PDT | Flash Flood Warning | STO | Butte | 115 min |
| May 24, 10:29 PM PDT | Severe Thunderstorm Warning | STO | Butte, Sierra, Yuba | 40 min |
| May 25, 1:51 AM PDT | Special Weather Statement | STO | Tehama | 39 min |
| May 25, 2:45 AM PDT | Severe Thunderstorm Warning | STO | Tehama | 45 min |
| May 25, 3:35 AM PDT | Special Weather Statement | STO | Butte | 25 min |
| May 25, 10:55 AM PDT | Winter Weather Advisory | STO | 33 hr |
Nearby
Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.